Apr 3, 2002
good morning, PLease correct me if I am on the wrong path,but after exhaustive research relating to nucleosides/nucleotides,I just want to know if my hunch is valid. Does this class interfere with human dna besides interupting the viral chain? The reason I ask this is after reading the prescribing information on viread it states " tenofovir is a weak inhibitor of mammailian dna polymerase a&b" IF this is the case wouldn"t this relate to a lot of the reported side effects,(in my case hair loss)since all of the nukes are effecting one of the building blocks of dna? Also, is there anything out there(i.e. amino acids,supplemental atp) that could in theory help the bodies other cells to replicate normally??? Finally,do any durable regimes exist that exclude this class entirely for treatment experienced individuals? I know I should just be thankfull the meds are keeping me healthy virologically,but being female and going bald is devastating. P.S- I have extensively investigated possible causes not relating to the meds and my cd4s are stable @800-900 w/an undetectable v.l. thank you for your input
Response from Dr. Boyle
You are on the right path. Nucleoside analogues (NAs) interfere with DNA polymeerase gamma in mitochondria (the powerhouses of the cell) and the resulting mitochondrial dysfunction is thought to be responsible for many of the adverse events associated with that class of medications. There are some NA sparing regimens (e.g., Crixivan (indinavir) + Sustiva/Stocrin (efavirenz) or 2 PI regimens such as Fortovase (saquinavir) + Norvir (ritonavir)), but there is not a tremendous amount of data to support their use at this point. Since we are likely to ahve to use the NAs, one needs to have a strategy regarding their use. One goal of mine when using NAs is to plan their use in such a way that I never have to combine two NAs with higher levels of mitochondial interference. Several studies have indicated that it is these combinations that cause the bulk of the severe adverse events associated with mitochondrial dysfunction. This strategy means that I when using 2 NAs I attempt to combine one NA low mitochondrial toxicity (e.g., Epivir (lamivudine), Viread (tenofovir) or Ziagen (abacavir)) with one with relatively higher toxicity (e.g., Videx (didanosine), Zerit (stavudine) or Retrovir (zidovudine)). By doing this I limit toxicity and preserve future, less toxic regimens. The last thing I wnat to do is back myself into a corner where I have no choice but to use two of the more toxic agents ( due to the development of treatment limiiting toxicites or resistance), since, as I said, this is more likely to lead to toxicities and problems.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Receptive Anal Sex Sign Of HIV AIDS
- Itchy Red Spots After Nipple Biting Sign Of HIV AIDS
- Penis Discharge After Receptive Anal Sex Worried I Have HIV
- Rash After Licking Genital Worried I Have HIV
- Sore On Mouth After Sucking Penis Worried I Have HIV
- Are Red Bumps All Over The Body A Sign Of An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.